Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 71, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 23, 2019, 4:08 PM MST for Cochise County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2019, 4:08 PM MST (23:08 UTC)
- Expired
- Aug 23, 2019, 5:00 PM MST
- In force
- 52 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 126 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 2037 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516
WUUS55 KTWC 232308
SVRTWC
AZC003-240000-
/O.NEW.KTWC.SV.W.0071.190823T2308Z-190824T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
408 PM MST Fri Aug 23 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southeastern Cochise County in southeastern Arizona...
* Until 500 PM MST.
* At 408 PM MST, a severe thunderstorm was located 13 miles northeast
of Douglas, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.
This includes the following highways...
Route 80 between mile markers 362 and 391.
Route 191 between mile markers 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3146 10959 3155 10936 3149 10908 3133 10924
3134 10964
TIME...MOT...LOC 2308Z 041DEG 13KT 3144 10934
HAIL...0.75IN
WIND...60MPH
$$
Cerniglia1 follow-up statement
044
WWUS55 KTWC 232355
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
455 PM MST Fri Aug 23 2019
AZC003-240004-
/O.EXP.KTWC.SV.W.0071.000000T0000Z-190824T0000Z/
Cochise-
455 PM MST Fri Aug 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCHISE COUNTY
WILL EXPIRE AT 500 PM MST...
The storm which prompted the warning has moved west out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.
LAT...LON 3146 10959 3155 10936 3149 10908 3133 10924
3134 10964
TIME...MOT...LOC 2354Z 041DEG 13KT 3134 10944
$$
CernigliaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:30 PM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 23, 2:30 PM MST, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Fri Aug 23 2019 .SYNOPSIS...A more active monsoon pattern will continue through Saturday with daytime high temperatures near or slightly below normal. A drying trend then resumes Sunday with isolated storms limited to near the International border as high pressure starts to build overhead. Dry conditions generally prevail Monday and Tuesday with above normal temperatures returning. Thereafter, moisture returns by Wednesday, resulting in a chance of showers and thunderstorms the latter half of next week. && .DISCUSSION...The latest GOES satellite imagery shows partly cloudy skies east of Tucson, with mostly sunny skies to the west of Tucson. KEMX/area radars are rather quiet across southeast Arizona early this afternoon, with showers/thunderstorms noted in the White Mountains and over Mt. Graham and the Huachuca/Chiricahua mountains attm. Blended Total Precip Water Imagery has shown little change from this morning with PWAT's ranging between 1.0" and 1.3" across most of the forecast area (except in the White Mountains with values around 0.7"). Surface dewpoints have fallen into the 50's across the southern half of the state. With plenty of moisture in place and abundant sunshine expect convection to continue to initiate over the mountains south and east of Tucson through the remainder of the afternoon hours, gradually pushing out into the valleys by the mid to late afternoon hours. The latest high res models continue to show areas south of Tucson becoming more active by the mid/late afternoon hours. Steering flow is rather weak, with the general movement of storms to the east/northeast. Will have to rely on outflow boundaries to get storms into the lower deserts/northern portion of the CWA. Overall, the peak timing for maximum storm coverage today will be between 4 pm and 9 pm, with the main threats being heavy rainfall and strong winds/small hail with the stronger storms. If storm outflows do manage to work into northern Pima/southern Pinal counties, blowing dust could also be a concern, especially along the I-10 corridor. The overall pattern remains conducive for storm development on Saturday as deep moisture continues to stream northward from Mexico. Expect isolated to scattered mainly afternoon and evening showers and thunderstorms south/southeast of Tucson. A drying trend then begins on Sunday as strong high pressure aloft off the California coast shifts inland and becomes elongated from California through Arizona and into New Mexico. Expect only isolated shower/thunderstorm development on Sunday along the International Border. Mainly dry conditions are expected Monday and Tuesday as the upper high strengthens overhead, with high temperatures these days climbing back 3-7 degrees above normal. By Wednesday of next week, the upper highs shifts east of the area which allows moisture to begin to work back into Arizona from the east/southeast. Increasing shower/thunderstorm chances are noted from Wednesday onward into next weekend as this moisture transport continues. Numerical guidance values indicate high temperatures lowering from a couple of degrees above normal next Wednesday to a couple of degrees below normal by Friday of next week. && AVIATION...Valid through 25/00Z. Isolated TSRA/SHRA currently developing east to south of KTUS, becoming scattered to numerous across much of southeast Arizona later this afternoon into this evening. Expect decreasing coverage of TSRA/SHRA tonight with the bulk of activity ending by daybreak on Saturday, redeveloping Saturday afternoon. Brief wind gusts to 40 kts and MVFR cigs/vsbys with the stronger TSRA. Otherwise, cloud decks mainly 12k-18k ft MSL. Surface wind this afternoon wly/nwly 8- 15 kts with gusts near 20 kts, decreasing light and variable overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous thunderstorms across much of southeast Arizona this afternoon and evening, followed by another round of storms Saturday with slightly less spatial coverage. Drier air starts to work its way in on Sunday bringing only isolated thunderstorms, further drying on Monday into Tuesday. However, this downturn is short-lived as moisture increases by the middle of next week returning scattered storms to the region. Other than breezy afternoons in the Upper Gila River Valley this weekend, 20-foot winds will be terrain driven mainly under 15 mph. The usual threat from strong thunderstorm outflow winds also remains in place. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Zell AVIATION/FIRE WEATHER...Howlett/Powell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 23, 2:43 PM MST, 1 hour 25 minutes before
Special Weather Statement National Weather Service Tucson AZ 243 PM MST Fri Aug 23 2019 AZZ508-512-232230- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 243 PM MST Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL 330 PM MST... At 242 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Chiricahua National Monument, or 25 miles southeast of Willcox, moving northeast at 10 mph. Winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... Chiricahua National Monument. LAT...LON 3194 10942 3221 10967 3227 10939 3208 10920 TIME...MOT...LOC 2142Z 237DEG 7KT 3210 10944 Zell
Special weather statement, Aug 23, 3:48 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
348 PM MST Fri Aug 23 2019
AZZ508-512-232330-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
348 PM MST Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
430 PM MST...
At 346 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles west of Cloverdale, or 23 miles east of Douglas, moving
southwest at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly remote areas of southeastern
Cochise County and impact the Geronimo Trail area from just east of
Douglas to the New Mexico border.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3133 10939 3141 10946 3165 10919 3162 10905
3133 10905
TIME...MOT...LOC 2246Z 052DEG 14KT 3144 10917
CernigliaThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:11 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 22, 5:40 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Aug 22, 7:01 PM MST | Special Weather Statement | TWC | Pima | 44 min |
| Aug 22, 7:03 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 22, 7:34 PM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Aug 22, 8:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 22, 8:07 PM MST | Special Weather Statement | TWC | Pinal | 23 min |
| Aug 22, 8:40 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 22, 8:43 PM MST | Special Weather Statement | TWC | Pinal | 47 min |
| Aug 22, 9:04 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 22, 9:08 PM MST | Special Weather Statement | TWC | Pima | 52 min |
| Aug 22, 9:35 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 22, 10:06 PM MST | Special Weather Statement | TWC | Pima | 39 min |
| Aug 23, 2:43 PM MST | Special Weather Statement | TWC | Cochise | 47 min |
| Aug 23, 3:48 PM MST | Special Weather Statement | TWC | 42 min | |
| Aug 23, 4:44 PM MST | Dust Storm Advisory | TWC | Cochise | 61 min |
| Aug 23, 4:44 PM MST | Special Weather Statement | TWC | Cochise | 31 min |
| Aug 23, 4:49 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Aug 23, 4:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 37 min |
| Aug 23, 4:59 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.